The Annals of Mathematical Statistics

On the Optimum Rate of Transmitting Information

J. H. B. Kemperman

Full-text: Open access

Abstract

The present paper is partly expository and does not assume any previous knowledge of information theory or coding theory. It is meant to be the first in a series of papers on coding theory for noisy channels, this series replacing the report [12] which was widely circulated. A few of the results were reported in [11], [27] and [28]. In Sections 2 and 3 we present certain refinements and generalizations of known methods of Shannon, Fano, Feinstein and Gallager. A discussion of some other methods may be found in the surveys by Kotz [15] and Wolfowitz [28] such as those of Khintchine [14], McMillan [18] and Wolfowitz [25], [26]. Section 4 contains a number of applications. Most of this section is devoted to a certain memoryless channel with additive noise. Some of the proofs have been collected in Section 5. Finally, Section 6 describes some new results on the relative entropy $H(\mu_1\mid\mu_2),$ of one measure $\mu_1$ relative to another measure $\mu_2$, and its relation with the total variation $\|\mu_1 - \mu_2\|$.

Article information

Source
Ann. Math. Statist., Volume 40, Number 6 (1969), 2156-2177.

Dates
First available in Project Euclid: 27 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177697293

Digital Object Identifier
doi:10.1214/aoms/1177697293

Mathematical Reviews number (MathSciNet)
MR252112

Zentralblatt MATH identifier
0287.94021

JSTOR
links.jstor.org

Citation

Kemperman, J. H. B. On the Optimum Rate of Transmitting Information. Ann. Math. Statist. 40 (1969), no. 6, 2156--2177. doi:10.1214/aoms/1177697293. https://projecteuclid.org/euclid.aoms/1177697293


Export citation